South Dakota, 2011

Hail and Damaging Wind in South Dakota, June 25, 2011

June 25, 2011 · NWS UNR · 2 events in 1 county or zone

Hail to golf ball size and wind gusts to 60 mph accompanied a severe thunderstorm east of Sturgis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to golf ball size and wind gusts to 60 mph accompanied a severe thunderstorm east of Sturgis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 5:21 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 5:21 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT SAT JUN 25 2011

.UPDATE...STILL WAITING FOR STORMS TO GET GOING. THE 00Z KUNR
SOUNDING HAD 3086 J/KG MLCAPE BUT -22 J/KG MLCIN. VERY WEAK RIDGING
AND BUILDING HEIGHTS THIS AFTERNOON...COMBINED WITH THE MLCIN...HAS
KEPT A DAMPER ON THE STORMS. HOWEVER...THE LOW-LEVEL JET IS STARTING
TO INTENSIFY...AND THIS WILL LEAD TO RAPID AND WIDESPREAD STORMS
DEVELOPING OVER SWRN/SCNTRL SD IN THE NEXT FEW HOURS...WITH STORMS
LIKELY LASTING WELL PAST MIDNIGHT. CURRENT FORECAST IS IN DECENT
SHAPE SO NO UPDATES ARE PLANNED OTHER THAN FOR POTENTIAL WATCH BOXES.

PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER
WESTERN SASKATCHEWAN WITH TROF/BOUNDARY DROPPING THROUGH WRN ND INTO
FAR WRN SD/ERN WY. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE
ALBERTA/SASKATCHEWAN BORDER WITH VARIOUS WEAK WAVES ROTATING AROUND
IT...WITH THE CLOSEST ONE NOTED NEAR THE BIGHORNS. TCU STARTING TO
DEVELOP OVER NRN PTNS OF THE BLKHLS INVOF AFOREMENTIONED BOUNDARY.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
OVER THE BLKHLS...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH. THOUGH COVERAGE IS NOT
EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...ANY STORM THAT DOES
DEVELOP WILL HAVE SEVERE POTENTIAL. INSTABILITY REMAINS PLENTIFUL
(~1.5-2.5 KJ/KG) THIS AFTERNOON/EVENING AND SHEAR WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON INTO THE EARLY EVENING...PLENTY TO
SUPPORT ROTATING UPDRAFTS. LATER TONIGHT...LOW LEVEL JET STARTS TO
TAKE SHAPE WHICH SHOULD KEEP SOME CONVECTION GOING.

ON SUNDAY...UPPER LOW PUSHES OVER CENTRAL SASKATCHEWAN EARLY BEFORE
OPENING UP. SHORT WAVE AHEAD OF PRIMARY WAVE SLIDES WELL INTO THE
AREA BY MID-DAY WHILE AFFILIATED COLD FRONT STARTS TO SAG
SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE
POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS
IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP
FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA
BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK
SHEAR WILL BE QUITE HIGH (~50 KTS) SO SUPERCELL DEVELOPMENT WILL NOT
BE A PROBLEM. ALSO...LOW LEVEL SHEAR WILL ALSO BE SUFFICIENT OVER
THE FAR SRN CWA TO POSSIBLY SUPPORT A TORNADIC STORM IN THE
AFT/EARLY EVE. PRIMARY WAVE WILL MOVE THROUGH IN THE EVENING
HOURS...WITH SHOWERS/THUNDERSTORMS CONTINUING OVERNIGHT THOUGH
TAPERING TOWARDS EARLY MONDAY MORNING.

FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH
EAST OF THE AREA...THOUGH WILL KEEP SOME LOW END POPS OVER NWRN
SODAK WITH CYCLONIC FLOW ALOFT LINGERING OVER THE AREA.

EXTENDED...A SHARP UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL
RESULT IN DRY HOT CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK.
THE NEXT MAJOR WEATHER SYSTEM IS SHOWN ROTATING ACROSS THE NORTHERN
PLAINS LATE THURSDAY THROUGH EARLY FRIDAY.  WILL KEEP THE SLIGHT
CHANCE POPS IN THE GRIDS FOR NOW BUT IF THE MODELS ARE CONSISTENT
WITH THAT SYSTEM...THE POPS FOR 00Z THROUGH 12Z FRIDAY WILL NEED TO
BE INCREASED.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
SCATTERED LATE AFTERNOON AND EVENING TSRA WILL DEVELOP...SOME OF
WHICH MAY BE SEVERE AND PRODUCE LOCALIZED IFR CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

BUNKERS/SCHILD/CARPENTER
Hazardous weather outlook, Jun 25, 9:45 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SAT JUN 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH
OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON
INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A
LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL
ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE
EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL
SOUTH DAKOTA.

CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND
WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 25, 6:57 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             HILL CITY               43.93N 103.57W
06/25/2011  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

BUNKERS
Local storm report, Jun 25, 7:23 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
823 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             6 NE HILL CITY          43.99N 103.49W
06/25/2011  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

CARPENTER
Local storm report, Jun 25, 7:29 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
06/25/2011  M0.75 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

            HAIL FELL FOR 5-10 MINUTES AT THE NWS IN EAST RAPID CITY.

&&

BUNKERS
Local storm report, Jun 25, 7:36 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HILL CITY               43.93N 103.57W
06/25/2011  E1.00 INCH       PENNINGTON         SD   CO-OP OBSERVER

0807 PM     TSTM WND GST     1 NNW SHERIDAN LAKE     43.98N 103.47W
06/25/2011  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0807 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
06/25/2011  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0810 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
06/25/2011  E0.75 INCH       CUSTER             SD   TRAINED SPOTTER

0810 PM     TSTM WND GST     5 NNW FAIRBURN          43.75N 103.24W
06/25/2011  E60.00 MPH       CUSTER             SD   TRAINED SPOTTER

0820 PM     HAIL             1 N DEERFIELD           44.04N 103.84W
06/25/2011  E1.25 INCH       PENNINGTON         SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 25, 7:38 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 SW DOWNTOWN RAPID CIT 44.04N 103.28W
06/25/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 25, 8:08 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
908 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             9 SW HEREFORD           44.29N 103.01W
06/25/2011  E1.00 INCH       MEADE              SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
June 25, 8:40 PM MST
Where
Meade County, 10 mi E of Sturgis
Measured
1.75 in hail
Reported by
Public
Coordinates
44.420, -103.297

Thunderstorm Wind, Meade

When
June 25, 8:40 PM MST
Where
Meade County, 10 mi E of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.420, -103.297

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309420, 309421.